Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 30, NWS Mobile, AL

April 6, 2019Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 6, 2019, 5:16 PM CDT for Butler County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2019, 5:16 PM CDT (22:16 UTC)
Expired
Apr 6, 2019, 5:42 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Butler County, AL

The radar

The Ft Rucker radar (KEOX), 108 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS54 KMOB 062216
SVRMOB
ALC013-062300-
/O.NEW.KMOB.SV.W.0030.190406T2216Z-190406T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
516 PM CDT Sat Apr 6 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Butler County in south central Alabama...

* Until 600 PM CDT.

* At 516 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Georgiana, or 10 miles southwest of Greenville, moving northeast
  at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenville and Georgiana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3176 8645 3166 8645 3165 8652 3159 8668
      3162 8676 3171 8685 3191 8668 3179 8645
      3178 8645 3177 8644 3176 8644
TIME...MOT...LOC 2216Z 237DEG 11KT 3169 8669 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
913 
WWUS54 KMOB 062242
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
542 PM CDT Sat Apr 6 2019

ALC013-062251-
/O.CAN.KMOB.SV.W.0030.000000T0000Z-190406T2300Z/
Butler AL-
542 PM CDT Sat Apr 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUTLER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mobile.

LAT...LON 3176 8645 3166 8645 3165 8652 3159 8668
      3162 8676 3171 8685 3191 8668 3179 8645
      3178 8645 3177 8644 3176 8644
TIME...MOT...LOC 2238Z 237DEG 11KT 3173 8661 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:38 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 6, 4:38 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
438 PM CDT Sat Apr 6 2019

.NEAR TERM /Now Through Sunday/...The biggest concern will be the return of dense sea fog
moving inland overnight as southerly surface winds advect dewpoints
in the upper 60s to lower 70s over near shore gulf water temps in
the low to mid 60s. Surface observations along the coast and a few
select webcams showing beaches and a few coastal communities with
reduced visibilities as low as one-half mile. A Dense Fog Advisory
for the marine areas is already in effect, or will be in effect
early this evening, and Dense Fog Advisories will likley be needed
over land areas later tonight. Uncertainty remains though as to how
far inland an advisory will be needed, but the latest SREF
visibility probabilities suggest as far north as Highway 84.
Otherwise, showers and thunderstorms along and north of Highway 84
will increase in coverage through the remainder of this afternoon,
and linger through mid evening before moving north of the forecast
area. A few of the thunderstorms may produce pea-size hail. The
patchy to areas of fog will dissipate through mid morning, followed
by mainly dry weather conditions through the mid afternoon hours.
Isolated to low-end scattered showers will then develop late in the
afternoon, mainly west of the Tombigbee River, as maximum surface
heating occurs. /22

.SHORT TERM /Sunday night Through Tuesday night/...Widespread showers
with embedded thunderstorms are expected Sunday night into Monday.
Some inconsistencies between spectral models exist with the GFS
wanting to close off the approaching upper level wave and trending
toward a cold core low which greatly slows its eastward advancement.
The ECMWF closes it off briefly Sunday night over Texas and then opens
it up into an open wave as it approaches the southern Mississippi Valley
late Sunday night allowing it a much faster eastward progression.  The
operational GFS trended slower than many of its ensemble members and
the ensemble mean so leaned more toward the ECMWF timing.

The region will lie in a broad warm sector Sunday night with a split
upper level jet over the area.  The southern stream will lie over the
Gulf of Mexico with southwest to westerly winds while the northern
stream will lie west and north of the area with south to southwesterly
winds and shift eastward from Texas into the southern Mississippi
Valley late Sunday night.  PWATS over the area will remain high
ranging from 1.5" to near 1.7" through Monday.  Strongest dynamics and
lift appear to remain generally north and south of the area but enough
forcing for ascent with the approaching frontal system to generate
widespread showers over the area Sunday night through Monday.  The
greatest instability is projected over Southeast MS tomorrow night
under favorable vertical shear so will continue the marginal risk for
severe weather there.  The greatest threat will be for isolated damaging
wind gusts and quarter size hail Monday night.  Will also continue
the potential for a marginal risk for Monday afternoon into the evening
just in case the slower GFS solution proves correct with a slow moving
developing cold core low aloft possibly moving over the region.  Expect
the thunderstorm coverage and intensity to wane Monday night and
gradually shift east of our area Tuesday. /08

.LONG TERM /Wednesday Through Saturday/...In the wake of the frontal
system and deep upper level trough, high pressure builds into the area
bringing an end to precipitation and providing mostly clear skies
through Thursday.  Another frontal system is expected to approach the
area Thursday with frontal passage Thursday night.  Models diverge on
the projection and impacts of this feature as well with the ECMWF
projecting a band of precipitation along and ahead of the cold front
Thursday night into Friday.  While the GFS keeps the main dynamics well
north, projecting a dry forecast.  Confidence remains low with this
feature so only introduced a slight chance of rain showers at
this time. /08

&&

.MARINE...A light to moderate south to southeasterly flow will
persist through Monday, with areas of dense fog at times. The winds
will increase and become more southwest and west Monday night
through Tuesday as a front approaches the marine area from the west.
The front will likely move east across the marine area late Tuesday,
with winds briefly becoming light to moderate northwesterly in its
wake. A quick return to a light to moderate onshore flow redevelops
by Wednesday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      67  80  66  78  61  80  58  82 /  10  20  60  70  30  10  10   0
Pensacola   68  77  66  77  63  78  61  80 /  10  10  40  60  30  20  10  10
Destin      68  76  65  74  64  75  62  76 /  10  10  30  60  30  20  10  10
Evergreen   67  83  65  81  61  80  57  83 /  20  10  40  70  40  20  10  10
Waynesboro  65  80  64  79  59  78  55  84 /  30  20  70  70  40  10  10   0
Camden      64  83  65  78  61  78  56  83 /  50  20  50  70  40  30  10   0
Crestview   65  82  64  80  61  80  58  82 /  10  10  30  70  30  20  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Dense Fog Advisory from 7 PM this evening to 9 AM CDT Sunday for
     GMZ633>636-655.

     Dense Fog Advisory until 9 AM CDT Sunday for GMZ630>632-650.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 6, 5:54 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
554 AM CDT Sat Apr 6 2019

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-071100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
554 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe storms over the northern half of
the area this afternoon and early evening. Damaging wind gusts will
be the primary threats from any strong to severe storms that develop.

There is a moderate risk for rip currents along the Gulf beaches of Alabama
and northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk of severe thunderstorms on Sunday, mainly late, for interior
southeast Mississippi and a Marginal Risk of severe thunderstorms is expected for
parts of southwest Alabama. Damaging wind gusts and perhaps a brief tornado possible.
There is also a Marginal Risk of severe thunderstorms across the entire area on Monday.

A moderate risk for rip currents continues along the Gulf beaches of Alabama
and northwest Florida through Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected through tonight.

ALZ265-266-FLZ202-204-206-071100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
554 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of southwest
Alabama and northwest Florida.

.DAY ONE...Today and Tonight

There is a moderate risk for rip currents along the Gulf beaches of Alabama
and northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk of severe thunderstorms late on Sunday, mainly for areas
west of Mobile Bay (Mobile county). Damaging wind gusts and perhaps a brief
tornado possible. There is also a Marginal Risk of severe thunderstorms across
the entire area on Monday.

A moderate risk for rip currents continues along the Gulf beaches of Alabama
and northwest Florida through Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected through tonight.

GMZ630>636-650-655-670-675-071100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
554 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Some patchy dense fog near shore and over bays and inland waterways early
this morning and again tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and seas may create hazardous conditions for small craft, especially
over the Gulf waters, from late Sunday through late Tuesday.

In the hours before

Special weather statement, Apr 6, 4:24 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
424 PM CDT Sat Apr 6 2019

ALZ057-058-062200-
Butler AL-Crenshaw AL-
424 PM CDT Sat Apr 6 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER AND WEST CENTRAL CRENSHAW COUNTIES UNTIL 500 PM
CDT...

At 424 PM CDT, the strong thunderstorm was located 5 miles northeast
of McKenzie, or 17 miles south of Greenville, moving northeast at 10
mph.

Dime size hail and winds gusts of 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Butler
and west central Crenshaw Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 8656 3152 8666 3156 8675 3179 8663
      3165 8629
TIME...MOT...LOC 2124Z 222DEG 9KT 3157 8663
Special weather statement, Apr 6, 4:47 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
447 PM CDT Sat Apr 6 2019

ALZ056-057-062215-
Conecuh AL-Butler AL-
447 PM CDT Sat Apr 6 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER AND NORTH CENTRAL CONECUH COUNTIES UNTIL 515 PM
CDT...

At 446 PM CDT, the strong thunderstorm was located 10 miles west of
Georgiana, or 11 miles north of Evergreen, moving north at 15 mph.

Dime size hail and winds gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Rural locations in northern Conecuh and southwestern Butler counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 8688 3159 8700 3171 8701 3175 8692
      3167 8669
TIME...MOT...LOC 2146Z 192DEG 13KT 3160 8692
Special weather statement, Apr 6, 5:01 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
501 PM CDT Sat Apr 6 2019

ALZ057-058-062245-
Butler AL-Crenshaw AL-
501 PM CDT Sat Apr 6 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
BUTLER AND NORTHWESTERN CRENSHAW COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, the strong thunderstorm was located near Georgiana,
or 13 miles southwest of Greenville, moving east at 15 mph.

Dime size hail and winds gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Greenville, Georgiana and Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 8665 3169 8685 3192 8670 3195 8644
      3194 8625 3175 8625 3161 8640 3155 8651
TIME...MOT...LOC 2200Z 250DEG 15KT 3167 8675

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:07 PM CDTSpecial Weather StatementMOBWashington38 min
Apr 5, 7:22 PM CDTSpecial Marine WarningMOB83 min
Apr 5, 8:45 PM CDTSpecial Marine WarningMOB2 hr
Apr 5, 10:00 PM CDTDense Fog AdvisoryMOBBaldwin, Conecuh, Covington, Escambia, Mobile10 hr
Apr 6, 1:18 PM CDTMarine Dense Fog AdvisoryMOB19 hr
Apr 6, 4:24 PM CDTSpecial Weather StatementMOBButler36 min
Apr 6, 4:47 PM CDTSpecial Weather StatementMOBButler28 min
Apr 6, 5:01 PM CDTSpecial Weather StatementMOBButler, Crenshaw44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.